gaining weight on meds

Gaining weight and taking mental health meds often go hand in hand, but we don’t openly tell other people how it is that we gained 30 lbs. in a couple of months. Well, a piece by Judith Wurtman in Huffington Post, “The Cause of Weight Gain People Don’t Talk About,” actually brings up this subject.

….Well, what does one do when the weight gain was not caused by a 14-day cruise, a new job as a pastry chef or the inability to exercise due to a bad back? What does one say when the weight gain was caused by medication taken for an emotional disorder such as depression, panic attacks, anxiety, or cyclical mood swings? Do you really want to explain to cousin Shirley or aunt Josephine that you are taking Zoloft or Lexapro or Depakote and the drug caused you to put on 20, 30 or maybe even 70 pounds since last Christmas? Do you want to spend time explaining that the emotional problem causing you to take the medication has been helped, but now you are left with many unwanted pounds?….

…..The reason aunt Josephine and cousin Shirley don’t know about this cause of weight gain is that very little attention is paid to it in discussions about the “obesity epidemic” or in television shows devoted to helping fat people become thin. Has any reality show had volunteers who were thin until they started on Zyprexa or Respiradel? Have any television medical show hosts gone to a meetings of the National Alliance on Mental Illness and met members who are carrying 75 or 100 extra pounds because of their medication? Have well-meaning public figures mentioned the severe weight gain seen among school children because they are taking medication for pediatric bipolar disorder? Do national weight-loss organizations such as Weight Watchers address this problem in their meetings?….

I am glad that someone is pointing another reason for weight gain aside from the usual causes, but I’m almost afraid to think that this is an issue to be discussed in a manner that Wurtman does, because it would mean that there is an appreciable number of Americans on these medications.  Is weight gain the issue, or is the fact that this many people are taking these medications a bigger issue to think about? Wurtman ends her piece by saying, “Perhaps when all our relatives recognize the connection between antidepressants and obesity, those people committed to solving the problem of obesity will too.”  I understand what she’s saying, but maybe the big problem we need to figure out is improving people’s mental health in general.

Advertisements

One Comment to “gaining weight on meds”

  1. I hear you! I thought the exact same thing when I gained 20lbs from Abilify in 1 month! I was normal weight until Abilify. I was taken off of it and placed on a low dose of Lithium. I lost the weight and haven’t gained from the lithium. But, I feel for the people who have no alternatives. I had a belly like I was pregnant and was wondering what family etc were going to think.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: